Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Regular sets of matrices and applications

Abstract

SupposeA 1,...,A s are (1, - 1) matrices of order m satisfying

$$A_i A_j = J, i,j \in \left\{ {1,...s} \right\}$$
(1)
$$A_i^T A_j = A_j^T A_i = J, i \ne j, i,j \in \left\{ {1,...,s} \right\}$$
(2)
$$\sum\limits_{i = 1}^s {(A_i A_i^T = A_i^T A_i ) = 2smI_m } $$
(3)
$$JA_i = A_i J = aJ, i \in \left\{ {1,...,s} \right\}, a constant$$
(4)

Call A1,…,A s ,a regular s- set of matrices of order m if Eq. 1-3 are satisfied and a regular s-set of regular matrices if Eq. 4 is also satisfied, these matrices were first discovered by J. Seberry and A.L. Whiteman in “New Hadamard matrices and conference matrices obtained via Mathon’s construction”, Graphs and Combinatorics, 4(1988), 355-377. In this paper, we prove that

  1. (i)

    if there exist a regular s-set of order m and a regulart-set of order n there exists a regulars-set of ordermn whent =sm

  2. (ii)

    if there exist a regular s-set of order m and a regulart-set of order n there exists a regulars-set of ordermn when 2t = sm (m is odd)

  3. (iii)

    if there exist a regulars-set of order m and a regulart-set of ordern there exists a regular 2s-set of ordermn whent = 2sm As applications, we prove that if there exist a regulars-set of order m there exists

  4. (iv)

    an Hadamard matrices of order4hm whenever there exists an Hadamard matrix of order4h ands =2h

  5. (v)

    Williamson type matrices of ordernm whenever there exists Williamson type matrices of ordern and s = 2n

  6. (vi)

    anOD(4mp;ms1,…,msu whenever anOD (4p;s1,…,su)exists and s = 2p

  7. (vii)

    a complex Hadamard matrix of order 2cm whenever there exists a complex Hadamard matrix of order 2c ands = 2c

This paper extends and improves results of Seberry and Whiteman giving new classes of Hadamard matrices, Williamson type matrices, orthogonal designs and complex Hadamard matrices.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Seberry, J., Whiteman, A.L. New Hadaraard matrices and conference matrices obtained via Mathon’s construction. Graphs Comb.4, 355–377 (1988)

  2. 2.

    Seberry, J., Yamada, M. Hadamard matrices, sequences and block designs, in: J. Dinitz, D. Stinson (eds) Contemporary Design Theory. Wiley-Interscience Series in Discrete Mathematics, New York: John Wiley 431–560 (1992)

  3. 3.

    Baumert, L.D. Hall, J.M. Hadamard matrices of Williamson type. Math. Comp.,19, 442–447 (1965)

  4. 4.

    Yamamoto, K. On a generalized Williamson equation. Colloq. Math. Soc. Janos Bolyai,37, 839–850 (1981)

  5. 5.

    Yamamoto, K., Yamada, M. Williamson matrices of Turyn’s type and Gauss sums. J. Math. Soc. Japan,37, 703–717 (1985)

  6. 6.

    Seberry, J. A new construction for Williamson-type matrices. Graphs Comb.,2, 81–87 (1981)

  7. 7.

    Wallis, J.S. Construction of Williamson type matrices. Linear Multilinear Algebra,3, 197–207 (1975)

  8. 8.

    Seberry, J. Some matrices of Williamson-type. Utilitas Math.,4, 147–154 (1973)

  9. 9.

    Whiteman, A.L. An infinite family of Hadamard matrices of Williamson type. J. Comb. Theory, Ser. A14, 334–340 (1973)

  10. 10.

    Whiteman, A.L. Hadamard matrices of Williamson. J. Austral. Math. Soc.,21, 481–486 (1976)

  11. 11.

    Miyamoto, M. A construction for Hadamard matrices. Comb. Theory. Ser. A,57, 86–108 (1991)

  12. 12.

    Yamada, M. On the Williamson matrices of Turyn’s type and type j. Comment. Math. Univ. St. Pauli,31, 71–73 (1982)

  13. 13.

    Seberry, J., Yamada, M. On the products of Hadamard matrices, Williamson matrices and other orthogonal matrices usingM -structures. JCMCC,7, 97–137 (1990)

  14. 14.

    Wallis, W.D., Street, A.P., Wallis, J.S. Combinatorics: Room Squares, Sum-free Sets, Hadamard Matrices. vol. 292 of Lecture Notes in Mathematics. Berlin (Heidelberg New York: Springer-Verlag) 1972

  15. 15.

    Kharagani, H., Seberry, J. Regular complex Hadamard matrices. Congr. Numerantium,24, 149–151 (1990)

Download references

Author information

Correspondence to Jennifer Seberry or Xian-Mo Zhang.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Seberry, J., Zhang, X. Regular sets of matrices and applications. Graphs and Combinatorics 9, 185 (1993). https://doi.org/10.1007/BF02988305

Download citation

Keywords

  • Type Matrice
  • Prime Power
  • Orthogonal Design
  • Hadamard Matrice
  • Hadamard Matrix